From Seabrook, South Carolina, USA:
My daughter has been hospitalized about seven times this year for DKA. The doctors mostly think it is because she's not taking her insulin. To my knowledge, that is not the case. I feel like this is an excuse used because no one can give me even the slightest clue or suggestion why her blood sugars seems to get out of control. Do you have any other perspective to why this may be happening to her, besides her not taking her insulin? What else could be the cause?
I am sorry to say that the most common reason for recurrent ketoacidosis really is omitting insulin. This is often surreptitious and usually occurs in adolescents with major emotional or psychosocial problems, family abuse, sexual abuse, trauma history, depression and/or eating disorders. Thyroid problems, adrenal problems, severe gastroparesis or neuropathy all are remote possibilities, but usually quite readily checked out clinically and/or with appropriate laboratory testing. If glucose control improves dramatically in a supervised hospital situation, yet the recurrent DKA continues, there is not much else that would cause this. The confirmation, while living at home, is to have an adult 100% responsible for actually injecting all insulin and doing all blood glucose tests. When this is done, in my experience, the recurrent DKA stops even though control may remain elusive because of eating problems.
Original posting 30 Jun 2007
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.